Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 128, NWS Twin Cities, MN

July 27, 2023Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 6:32 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 6:32 PM CDT (23:32 UTC)
Expired
Jul 27, 2023, 6:48 PM CDT
In force
16 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Chippewa County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 167 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3159 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

096 
WUUS53 KMPX 272332
SVRMPX
WIC017-107-280000-
/O.NEW.KMPX.SV.W.0128.230727T2332Z-230728T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Thu Jul 27 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rusk County in northwestern Wisconsin...
  Northeastern Chippewa County in west central Wisconsin...

* Until 700 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located over Sheldon, or
  12 miles southeast of Ladysmith, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Rusk and northeastern Chippewa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4537 9092 4520 9093 4517 9092 4523 9112
      4544 9093 4538 9068
TIME...MOT...LOC 2331Z 287DEG 22KT 4530 9098 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
1 follow-up statement
070 
WWUS53 KMPX 272348
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Thu Jul 27 2023

WIC017-107-272357-
/O.CAN.KMPX.SV.W.0128.000000T0000Z-230728T0000Z/
Rusk WI-Chippewa WI-
648 PM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Wisconsin.

LAT...LON 4537 9092 4520 9093 4517 9092 4523 9112
      4544 9093 4538 9068
TIME...MOT...LOC 2346Z 287DEG 22KT 4527 9084 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:27 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 27, 6:27 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
627 PM CDT Thu Jul 27 2023

.DISCUSSION...(This evening through Thursday)
Issued at 321 PM CDT Thu Jul 27 2023

Key Messages:

- Today and overnight, high impact severe weather possible across
  mainly eastern Minnesota and west central Wisconsin. Damaging wind
  greater than 75 mph, and hail larger than tennis balls are possible
  with the storms.

- Friday, additional severe storms are possible, but this depends on
  how the overnight storms play out.

- Looking ahead, temperatures will be more seasonable next week,
  with occasional chances for thunderstorms.

Discussion...

Today and tonight…There is potential for high impact severe weather
later this afternoon into early tonight. Storms that develop will
have the potential for very large hail and damaging wind. The main
driver behind this set up is extreme amounts of instability due to
the hot and humid surface conditions, together with dry mid levels of
the atmosphere. The end result is MLCAPE values of over 4000 J/kg.
In addition, deep layer shear was on the order of 40 kts, which means
organized convection with strong updrafts. However, the 0-1km shear
was less than 10 kts, and the effective helicity was around 100 kts
or less. For this reason, the main threat with these storms is very
large hail, especially once they develop. After that, HiRes models
support the idea of a cold pool developing and these storms
congealing into a line, with strong winds becoming the primary
threats. Additional development is possible into the overnight hours,
but the main concern is between now and midnight. The main takeaway
from all of this is to continue to monitor the forecast, and know
where to seek shelter if warnings are issued for your location later
today.

Friday…There is a conditional threat for severe weather across
southern Minnesota into west central Wisconsin, but a lot will depend
on how the overnight convection plays out. Current thinking is that
the atmosphere will have time to destabilize with another round of
storms developing during the afternoon and evening. Once again the
deep layer shear and CAPE profiles would support severe weather.
There is a marginal risk of severe storms, but this could get
adjusted once the first round of storms moves through. A lot will
depend on where the boundaries set up, as cold air advection will be
moving in from the north.

Saturday through Thursday…A weak cold font is forecast to move
through the region and bring a slight reprieve from the heat and
humidity. This will also bring dry conditions over the weekend. Where
this frontal boundary eventually ends up and how quickly it returns
northward will determine when and where rain chances return.
Northwest flow will bring a few weak systems across the region, and
these could spark showers and thunderstorms across the Upper Midwest,
but the majority of the precipitation will be focused along the
aforementioned boundary which should be across the Upper Missouri
River basin. No changes were made to the blended forecast, and there
are small chances for precipitation next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jul 27 2023

A small cluster of storms has formed just east of RWF along a
boundary that stretches zonally across south-central MN. Expecting
a broken line of storms to develop along this boundary within the
next 1-2 hours as the incoming shortwave approaches. These storms
will then move east, likely affecting MSP, MKT, RNH, and EAU into
late this evening. Conditions could drop to IFR with the heavy rain
and any wind gusts from the storms would likely be strong. Once the
storms exit to our east early Friday morning, VFR conditions expected
the remainder of the period with scattered high clouds. Southerly
winds this evening become northeasterly overnight and then trend more
northerly tomorrow afternoon. Aside from gusts from storms, speeds
will be between 5-10 knots.

KMSP...Potential for 2 rounds of storms tonight, with the first round
possible between 01-05z. These storms should be the strongest with
IFR conditions and strong wind gusts possible. Another round of
storms is possible after 2am as the cold front moves through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chippewa-Chisago-
     Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-Meeker-Rice-
     Sherburne-Steele-Swift-Waseca-Wright-Yellow Medicine.

     Excessive Heat Warning until 8 PM CDT this evening for Anoka-Blue
     Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le Sueur-Martin-
     McLeod-Nicollet-Ramsey-Redwood-Renville-Scott-Sibley-
     Washington-Watonwan.

WI...Heat Advisory until 8 PM CDT this evening for Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-St. Croix.

&&

DISCUSSION...JRB
AVIATION...CTG
Hazardous weather outlook, Jul 27, 1:36 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT Thu Jul 27 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
136 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Excessive heat is expected today with Heat Index values of 100 to
110 degrees this afternoon.

Severe thunderstorms are possible late this afternoon through the
overnight hours. Large hail & damaging winds are the main
hazards, along with locally heavy rain. The greatest risk for
severe storms will be from central Minnesota into northwest
Wisconsin, where there is an Enhanced Risk (risk level 3 of 5) of
severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday, along with the chance for
isolated severe weather.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jul 27, 5:45 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
545 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             Morgan                  44.42N 94.93W
07/27/2023  E1.00 inch       Redwood            MN   Trained Spotter

            Corrects previous hail report from Morgan.
            Trained spotter measured quarter sized hail
            in the town of Morgan, MN. Time estimated
            via radar.

&&

RMD
Local storm report, Jul 27, 5:53 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             1 N Morgan              44.43N 94.93W
07/27/2023  M1.00 inch       Redwood            MN   Public

            Trained Spotter reported quarter sized hail
            in Morgan, MN. Time estimated via radar.

&&

RMD
Special weather statement, Jul 27, 5:54 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT Thu Jul 27 2023

MNZ045-280000-
Kanabec MN-
554 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northern Kanabec
County through 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of McGrath, or 13 miles northwest of Hinckley, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail and torrential
         rainfall with minor flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Kanabec
County, including the following locations... Snake River State
Forest, Knife Lake and Warman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Minnesota.

&&

LAT...LON 4598 9306 4598 9313 4595 9314 4600 9343
      4615 9343 4615 9306
TIME...MOT...LOC 2253Z 279DEG 16KT 4609 9320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPG
Special weather statement, Jul 27, 6:05 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Thu Jul 27 2023

MNZ065-272330-
Renville MN-
605 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southeastern
Renville County through 630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 15 miles east of Redwood Falls, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfax around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 9480 4449 9482 4450 9488 4452 9490
      4458 9493 4471 9464 4446 9463
TIME...MOT...LOC 2305Z 248DEG 12KT 4453 9479

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MPG
Special weather statement, Jul 27, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Thu Jul 27 2023

WIZ014-272345-
Polk WI-
615 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northeastern Polk
County through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Siren, or 25 miles east of Pine City, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Polk
County, including the following locations... Clam Falls, Lewis and
Mckinley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Wisconsin.

&&

LAT...LON 4553 9216 4565 9253 4572 9253 4572 9216
TIME...MOT...LOC 2315Z 287DEG 26KT 4574 9246

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 27, 6:16 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 PM CDT Thu Jul 27 2023

WIZ016-280000-
Rusk WI-
616 PM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of southeastern Rusk
County through 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheldon, or 7 miles southeast of Ladysmith, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sheldon around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4538 9092 4530 9093 4529 9108 4533 9122
      4552 9109 4545 9067 4538 9068
TIME...MOT...LOC 2316Z 287DEG 26KT 4539 9098

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:28 AM CDTSevere Thunderstorm WarningMPXPolk32 min
Jul 27, 6:57 AM CDTSevere Thunderstorm WarningMPXPolk33 min
Jul 27, 3:33 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPolk42 min
Jul 27, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPolk47 min
Jul 27, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBarron, Polk37 min
Jul 27, 5:30 PM CDTSevere Thunderstorm WarningMPXRusk45 min
Jul 27, 6:15 PM CDTSpecial Weather StatementMPXPolk30 min
Jul 27, 6:16 PM CDTSpecial Weather StatementMPXRusk44 min
Jul 27, 6:38 PM CDTSpecial Weather StatementMPXBarron37 min
Jul 27, 6:55 PM CDTSpecial Weather StatementMPXPolk35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.